Drug-induced pneumonitis following the administration of laninamivir octanoate: The first two reported cases

Takunori Ogawa, Kyuto Tanaka, Keiko Ohgino, Nao Omori, Tomoko Betsuyaku, Koichi Sayama

Research output: Contribution to journalArticlepeer-review

Abstract

Laninamivir, a neuraminidase inhibitor (NAI), has been used for the treatment and prophylaxis of influenza A/B. To date, pneumonia has not been reported as an adverse effect of NAIs. Here, we report the first 2 cases of drug-induced pneumonitis after the administration of laninamivir octanoate (LO), a pro-drug of laninamivir. Case 1 reports a 20-year-old healthy woman presenting with LO-induced pneumonitis so severe that it was necessary for endotracheal intubation and administration of mechanical ventilator support. Steroids were used for the treatment of pneumonitis and rapid improvement was observed. Case 2 reports a 35-year-old healthy woman presenting with less severe LO-induced pneumonitis that improved without any treatment. In both cases, drug-induced lymphocyte stimulation tests (DLSTs) were positive. In the bronchoalveolar lavage (BAL) fluid, the proportion of eosinophils to lymphocytes was higher in Case 1. Conversely, the proportion of lymphocytes to eosinophils was higher in Case 2. Collectively, we determined 3 clinical issues: (1) LO could cause pneumonia; (2) BAL and DLST could be helpful in the diagnosis of LO-induced pneumonitis; and (3) LO-induced pneumonia could become severe, though steroids were effective in improving it.

Original languageEnglish
Pages (from-to)1043-1046
Number of pages4
JournalJournal of Infection and Chemotherapy
Volume25
Issue number12
DOIs
Publication statusPublished - 2019 Dec
Externally publishedYes

Keywords

  • Drug-induced pneumonitis
  • Influenza
  • Laninamivir
  • Laninamivir octanoate
  • Neuraminidase inhibitor

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Drug-induced pneumonitis following the administration of laninamivir octanoate: The first two reported cases'. Together they form a unique fingerprint.

Cite this